Kentucky, 2011

Hail and Damaging Winds in Kentucky, August 8, 2011

August 8, 2011 · NWS JKL · 19 events in 9 counties and zones

A line of strong to severe thunderstorms produces numerous occurrences of downed trees across portions of eastern KY during the afternoon hours of August 8th. The majority of the damage occurred in Lee, Pulaski, Knox, and Laurel counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A line of strong to severe thunderstorms produces numerous occurrences of downed trees across portions of eastern KY during the afternoon hours of August 8th. The majority of the damage occurred in Lee, Pulaski, Knox, and Laurel counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 8, 12:16 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 8, 12:16 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
116 PM EDT MON AUG 8 2011

.SHORT TERM.../THE REST OF TODAY/

A MIXTURE OF AREAS OF LOW CLOUDS AND SUNNY SKIES WILL GIVE WAY TO
SCATTERED CLOUDS THIS AFTERNOON...ALLOWING FOR AMPLE DESTABILIZATION
OF THE MOIST AIR MASS CURRENTLY IN PLACE ACROSS THE REGION. UNTIL THE
APPROACH OF A SHORT WAVE CURRENTLY OVER THE MS VALLEY THERE WILL NOT
BE A FOCUS FOR ORGANIZED CONVECTION...WITH MAINLY ISOLATED
THUNDERSTORMS ON TAP FOR EARLY THIS AFTERNOON. WITH THE APPROACH OF
THE SHORT WAVE LATE IN THE DAY...A MORE ORGANIZED CONVECTIVE COMPLEX
WILL LIKELY MOVE EAST ACROSS KY. HOWEVER THERE IS NOT GOOD AGREEMENT
IN THE SHORT RANGE MODELS ON WHAT THE IMPACT WILL BE IN EASTERN KY.
AT THIS TIME THE CURRENT FORECAST LOOKS GOOD...AND WILL ONLY MAKE
MINOR CHANGES TO THE NDFD TO ACCOUNT FOR LATEST OBSERVATIONAL TRENDS.
THE ZFP WILL LIKELY NOT NEED AN UPDATE.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH WEDNESDAY/

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE WINDING DOWN
ACROSS FAR EASTERN KENTUCKY AFTER ENDURING SEVERAL ROUNDS OF THE
SCATTERED CONVECTION OVER THE PAST SEVERAL HOURS. WE WILL AWAIT A
SHORT WAVE TROUGH CURRENTLY MOVING THROUGH MISSOURI. THIS WILL BE THE
NEXT TRIGGER FOR CONVECTION...ALTHOUGH MOST OF THIS MAY HOLD OFF
UNTIL AFTER 00Z THIS EVENING. FORECAST SOUNDINGS ARE SUPPORTIVE OF AT
LEAST AN ISOLATED SEVERE THREAT...WITH DAMAGING WINDS AND LARGE HAIL
POSSIBLE. WILL MAINTAIN THE BEST CHANCE POPS FOR TONIGHT.

THE GFS AND NAM CONTINUE TO DIFFER ON THE DETAILS OF THE APPROACH OF
THE MAIN COLD FRONT FOR TUESDAY. THE NAM HAS BEEN SHOWING A SPLIT OF
CONVECTION ACROSS OUR AREA...WITH MCS ACTIVITY DIVING SOUTHEAST INTO
THE TENNESSEE VALLEY...WHILE ADDITIONAL CONVECTION STAYS NORTH OF THE
OHIO RIVER...CLOSER TO BETTER UPPER LEVEL SUPPORT. THE GFS AND THE
ECMWF FOR THAT MATTER HAVE MORE BROAD-BRUSHED CONVECTION ACROSS THE
ENTIRE AREA. WILL MAINTAIN GOOD CHANCE POPS FOR TUESDAY. ANY SEVERE
THREAT WILL DEPEND HEAVILY UPON DESTABILIZATION...WHICH LOOKS MORE
QUESTIONABLE WITH PLENTIFUL CLOUD COVER.

MOST ACTIVITY WILL BE WINDING DOWN BY EARLY TUESDAY EVENING...WITH
SLIGHT CHANCE POPS LINGERING INTO WEDNESDAY AS ANOTHER SHORT WAVE
TROUGH TRAVERSES THE OHIO VALLEY.

.LONG TERM.../WEDNESDAY NIGHT THROUGH SUNDAY/

THE LATEST MODEL GUIDANCE CONTINUES TO SUPPORT THE INHERITED
FORECAST...SO ONLY MINIMAL CHANGES WERE MADE.

THE PREVIOUS LONG TERM FORECAST DISCUSSION FOLLOWS...

THE PATTERN CHANGE BEGUN IN THE NORTHWEST WILL REVERBERATE EASTWARD
THROUGH THE EXTENDED WITH A MORE AUTUMN LOOK TO THE MID LEVELS BEING
DEPICTED BY THE MODELS. THIS CHANGE WILL MANIFEST ITSELF WITH
INCREASE TROUGHINESS OVER THE GREAT LAKES EARLY IN THE EXTENDED...
BECOMING MORE NORTHEAST TROUGHING THROUGH THE REMAINDER OF THE WORK
WEEK JUST IN TIME FOR ANOTHER TROUGH TO DIVE INTO THE GREAT LAKES AND
OHIO VALLEY FOR THE WEEKEND. THE MODELS ARE IN AGREEMENT ON THESE
LARGE SCALE PATTERN DEVELOPMENTS...BUT DIFFER IN THE DETAILS. THE CMC
IS RUNNING ABOUT AN EIGHTH OF A WAVELENGTH BEHIND THE FAIRLY SIMILAR
GFS AND OLDER ECMWF WITH THE INITIAL GREAT LAKES TROUGH ON WEDNESDAY.
THIS WILL LOWER HEIGHTS OVER EAST KENTUCKY AT THE START OF THE
EXTENDED...BUT PULL OUT QUICK ENOUGH THAT THEY START TO CLIMB AGAIN
BY THE END OF THE DAY. A FEW MINOR WAVES WILL THEN CROSS OVERHEAD IN
THE FAST FLOW ALOFT THROUGH THE END OF THE WORK WEEK WHILE HEIGHTS
RISE FURTHER ON FRIDAY IN ADVANCE OF THE NEXT TROUGH COMING OUT OF
THE NORTHERN PLAINS. THERE IS GENERAL MODEL CONSENSUS HERE...TO CLOSE
OUT THE WORK WEEK. FOR THE WEEKEND...AN AMPLIFYING TROUGH WILL SWING
INTO THE OHIO VALLEY WITH SIMILAR TIMING AND STRENGTH SEEN IN THE GFS
AND 00Z ECMWF. THE ENERGY ASSOCIATED WITH THIS PUSHES THROUGH EAST
KENTUCKY LATER SATURDAY APPEARING A BIT SHARPER AND FASTER IN THE
ECMWF THAN THE GFS. TROUGHING ANCHORED OVER THE HUDSON BAY WILL THEN
DOMINATE THE REGION INTO SUNDAY IN THE WAKE OF THE SHORTWAVE/S
PASSAGE. FOR THE BULK OF THE FORECAST HAVE FOLLOWED A GENERAL MODEL
BLEND FOR WEATHER SPECIFICS BEFORE FAVORING...MORE EXCLUSIVELY...THE
ECMWF OVER NEXT WEEKEND.

SENSIBLE WEATHER WILL SEE OUR WELCOMED BOUT OF MORE COOLER AND
OCCASIONAL DAMP CONDITIONS CONTINUE THROUGH THE UPCOMING WEEKEND.
HIGH PRESSURE WILL BUILD INTO THE OHIO VALLEY FROM WEDNESDAY NIGHT
THROUGH FRIDAY...LIKELY KEEPING CONDITIONS DRIER AND COOLER...
PARTICULARLY AT NIGHT AND IN NORTHEAST KENTUCKY...THAN THEY HAVE BEEN
IN QUITE A WHILE. HOWEVER...THE FRONTAL BOUNDARY WILL STALL JUST TO
OUR SOUTHWEST AND SHOULD SERVE TO KEEP MIN TEMPS A BIT HIGHER DOWN IN
THE CUMBERLAND VALLEY WHILE SLIGHT CHANCE POPS WILL NOT BE TOO FAR
AWAY. FOR NOW HAVE KEPT IT DRY...THOUGH. THE FRONT IS EXPECTED TO
RETURN BACK OVER THE AREA LATER FRIDAY MOVING IN FROM SOUTHWEST TO
NORTHEAST IN CONJUNCTION WITH AN AREA OF LOW PRESSURE MOVING OUT OF
THE UPPER MIDWEST AND INTO THE GREAT LAKES. THIS SYSTEM MOVES THROUGH
WITH DECENT CHANCES OF PRODUCING SHOWERS AND THUNDERSTORMS ON
SATURDAY...PERHAPS LINGERING INTO SUNDAY AS TRAILING MID LEVEL WAVES
PASS ABOVE THE AREA.

HAVE CONTINUED THE TREND OF LOWERING TEMPS THROUGH MUCH OF THE
PERIOD...BUT ESPECIALLY FOR LOWS ON WEDNESDAY AND THURSDAY NIGHT.
DID ALSO ADD SOME TERRAIN BASED ADJUSTMENTS EACH NIGHT...MORE
PROMINENTLY UNDER THAT SFC HIGH LATER IN THE WEEK. AS FOR POPS...
HAVE GENERALLY ENDED UP BELOW MEX GUIDANCE THROUGH THE EXTENDED...
BUT NOT TOO FAR OFF.

&&

.AVIATION.../18Z TO 18Z/...UPDATED

AFTERNOON HEATING HAS INITIATED CONVECTION ALONG AN OLD BOUNDARY FROM
RICHMOND TO PIKEVILLE. SHOWERS AND THUNDERSTORMS EXTEND WESTWARD TO
LOUISVILLE WHILE A SECOND AREA OF CONVECTION IS PUSHING INTO WESTERN
KY AND INDIANA. AT THIS POINT IT IS DIFFICULT TO TIME ANY
THUNDERSTORM ACTIVITY AT SPECIFIC TAF SITES THOUGH IT APPEARS THE
BEST CHANCE FOR THUNDERSTORMS EARLY THIS AFTERNOON WOULD BE AT
JKL...AND WILL CARRY VCTS AT JKL RIGHT FROM THE BEGINNING. LOZ AND
SME MAY SEE THUNDERSTORMS LATER...AND WILL ADD VCTS TO THESE TAFS
FOR LATER IN THE AFTERNOON. EXTENT OF FOG TONIGHT IS DEPENDENT ON
WHERE RAIN FALLS TODAY INTO THIS EVENING...AND HOW MUCH CLEARING
THERE IS OVERNIGHT. EXPECT VISIBILITIES TO AT LEAST BE DOWN TO MVFR
TO IFR BY DAYBREAK. VISIBILTIES WILL IMPROVE AFTER 12Z TUESDAY...BUT MORE
THUNDERSTORMS WILL BE POSSIBLE DURING THE DAY ON TUESDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...GEOGERIAN/SBH
LONG TERM....JP
AVIATION...SBH
Hazardous weather outlook, Aug 8, 4:24 AM EST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
524 AM EDT MON AUG 8 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
524 AM EDT MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
TONIGHT. ANY STORMS THAT FORM DURING THE AFTERNOON AND EVENING COULD
BECOME SEVERE AND PRODUCE DAMAGING WINDS AND LARGE HAIL. LOCALLY
HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT. SOME OF THE
THUNDERSTORMS ON TUESDAY COULD BECOME SEVERE...WITH DAMAGING WINDS
BEING THE MAIN THREAT.

THUNDERSTORMS WILL BE POSSIBLE AGAIN ON WEDNESDAY...MAINLY IN AREAS
NORTHEAST OF A LINE FROM MOUNT VERNON TO HARLAN.

THUNDERSTORMS ARE POSSIBLE IN ALL AREAS FRIDAY NIGHT THROUGH SATURDAY
NIGHT.

THUNDERSTORMS ARE ALSO POSSIBLE ON SUNDAY MAINLY SOUTH OF A LINE FROM
INEZ TO WHITLEY CITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

JP

In the hours before

Special weather statement, Aug 8, 1:38 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
238 PM EDT MON AUG 8 2011

KYZ068-069-080-111-114-116-081930-
ROCKCASTLE-LAUREL-JACKSON-OWSLEY-LEE-CLAY-
238 PM EDT MON AUG 8 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 330
PM EDT MONDAY AFTERNOON...

   JACKSON...
   NORTHWESTERN OWSLEY...
   EAST CENTRAL ROCKCASTLE...
   SOUTHWESTERN LEE...
   NORTHWESTERN CLAY AND
   EXTREME NORTH CENTRAL LAUREL.

AT 238 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ROBINET...OR 9
MILES EAST OF MOUNT VERNON...MOVING EAST AT 35 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...MIDDLEFORK
AROUND 245 PM EDT...SHOP BRANCH AROUND 250 PM EDT...OLIN AROUND 255
PM EDT...MILDRED AROUND 300 PM EDT...AND HERD AROUND 305 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Estill

When
August 8, 1:38 PM EST
Where
Estill County, 0.35 mi SSE of Cobhill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.715, -83.829

A tree was blown down at Cob Hill.

Thunderstorm Wind, Lee

When
August 8, 1:44 PM EST
Where
Lee County, 2.11 mi WNW of Yellow Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.581, -83.856

Two trees were blown down on Spencer Ridge Road.

Thunderstorm Wind, Lee

When
August 8, 1:45 PM EST
Where
Lee County, 1.18 mi ENE of Yellow Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.577, -83.800

A tree was down and blocking a New Yellow Rock Rd west of Beattyville.

Thunderstorm Wind, Lee

When
August 8, 1:49 PM EST
Where
Lee County, 1.33 mi ENE of Congleton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.554, -83.696

A tree was blown down on South Fork Rd southeast of Beattyville.

Thunderstorm Wind, Lee

When
August 8, 1:50 PM EST
Where
Lee County, 0.68 mi SE of Proctor
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.563, -83.711

A downed tree temporarily blocked Proctor Road south of Beattyville.

Thunderstorm Wind, Lee

When
August 8, 1:50 PM EST
Where
Lee County, 1.43 mi E of Beattyville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.580, -83.694

A downed tree temporarily blocked Hwy 52 East.

Thunderstorm Wind, Pulaski

When
August 8, 1:55 PM EST
Where
Pulaski County, 1.06 mi WNW of Meece
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.033, -84.519

A tree was blown down on Hwy 769 southeast of Somerset.

Thunderstorm Wind, Pulaski

When
August 8, 1:55 PM EST
Where
Pulaski County, Pulaski
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.220, -84.630

A downed tree temporarily blocked Hwy 452 in Pulaski.

Thunderstorm Wind, Clay

When
August 8, 2:03 PM EST
Where
Clay County, 2.02 mi WSW of Bernice
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.186, -83.782

A downed tree temporarily blocked Charlie Sizemore Rd north of Manchester.

Thunderstorm Wind, Leslie

When
August 8, 2:26 PM EST
Where
Leslie County, 3 mi S of Hyden
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.127, -83.370

Power lines were blown down on Camp Creek Rd. A few trees were blown down elsewhere in the county.

Thunderstorm Wind, Leslie

When
August 8, 2:26 PM EST
Where
Leslie County, 0.21 mi N of Asher
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.053, -83.400

Power lines were blown down on Hwy 421 south of Hyden.

Thunderstorm Wind, Jackson

When
August 8, 2:30 PM EST
Where
Jackson County, 0.23 mi SW of Annville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.318, -83.973

Two trees were blown down in Annville. The first one was blocking Ward Rd, and the other downed tree was reported on Pond Lick Rd.

Thunderstorm Wind, Laurel

When
August 8, 2:42 PM EST
Where
Laurel County, London
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.130, -84.080

Tree limbs 7 inches in diameter were blown down.

Hail, Laurel

When
August 8, 2:45 PM EST
Where
Laurel County, London
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.130, -84.080

Thunderstorm Wind, Knox

When
August 8, 2:58 PM EST
Where
Knox County, 2.12 mi S of Moore Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.899, -84.084

A few trees were blown down along KY 6 southeast of Corbin.

Thunderstorm Wind, Knox

When
August 8, 3:03 PM EST
Where
Knox County, 1.38 mi SW of Hinkle
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.907, -83.819

A tree was blown down along Hwy 1304 northeast of Barbourville.

Thunderstorm Wind, Laurel

When
August 8, 3:05 PM EST
Where
Laurel County, 2.52 mi W of Pine Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.066, -84.145

A tree was uprooted along Hwy 192.

Thunderstorm Wind, Knox

When
August 8, 3:20 PM EST
Where
Knox County, 1.28 mi NW of Elys
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
36.811, -83.769

A tree was blown down near Possum Hollow.

Thunderstorm Wind, Morgan

When
August 8, 3:45 PM EST
Where
Morgan County, 1 mi NE of Lenox
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.980, -83.187

Two small trees were blown down near Steel Branch.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331799, 331801, 331803, 331804, 331805, 331806, 331808, 331810, 331811, 331813, 331814, 331812, 331815, 331816, 331821, 331823, 331825, 331827, 331830.